Although the lower GI issues were a little better today, Ryan threw up several times, even though he didn't eat or drink anything. He last threw up right before bed and it had blood in it. This likely indicates the start of Mucositis somewhere along his GI tract.
Mucositis occurs when high dose chemotherapy (and/or radiation) breaks down the rapidly divided epithelial cells lining the gastro-intestinal tract (which goes from the mouth to the anus), leaving the mucosal tissue open to ulceration and infection. It is most common in the mouth and throat.
About 85% of transplant patients get Mucositis, and it is most common in the mouth and throat. In addition to the pre-conditioning chemotherapy, the use of methotrexate to prevent GVHD prophylaxis can exacerbate any lesions of oral Mucositis. Ryan had his second dose of methotrexate today, and will have a third dose on day +11.
In most bone marrow transplant patients, Mucositis will start to resolve once they engraft and their ANC is above 500. Ryan will likely have this issue for a few weeks, and it will probably get worse before it gets better.